0
Abstract: Case Reports |

Drug-Induced Acute Eosinophilic Pneumonia Induced by Inhaled Vancomycin FREE TO VIEW

Pablo E. Molina, MD*; Antonio Anzueto, MD; Teresa Aoki, MD; Marcos Restrepo, MD
Author and Funding Information

University of Texas Health Science Center at San Antonio, San Antonio, TX


Chest


Chest. 2004;126(4_MeetingAbstracts):993S. doi:10.1378/chest.126.4_MeetingAbstracts.993S
Text Size: A A A
Published online

INTRODUCTION:  Drugs may induce a variety of pulmonary diseases including acute eosinophilic pneumonia and pulmonary infiltration with eosinophilia (PIE) syndrome. Inhaled Vancomycin hydrochloride has been used for respiratory tract decontamination prior to bone marrow transplant, in methicillin-resistant staphylococcus aureus colonization/infections and also in patients with chronic sinusitis. We report the first case of biopsy-proven acute eosinophilic pneumonia with peripheral blood eosinophilia after the administration of inhaled vancomycin.

CASE PRESENTATION:  A 71-year-old white man with a past medical history significant for hypogammaglobulinemia (IgG,IgM,IgA), asthma, atrial fibrillation, and chronic sinusitis was admitted to our intensive care unit for hypoxemic respiratory failure. Two weeks before admission, he was seen for an exacerbation of his chronic sinusitis. The patient was prescribed a two weeks course of inhaled vancomycin. He was also using his regular course of inhaled tobramycin. The drugs were delivered with a hand held nebulizer placed at his nostrils. Thirteen days after starting his nebulized antibiotics, he started having increasing dyspnea, cough and subjective fevers. Upon admission to a regional hospital, physical exam was significant for a temperature of 100.2 F, oxygen saturation of 88% on room air, bilateral expiratory wheezes, inspiratory crackles in the upper chest and a non-blanching maculo-papular rash on the trunk and abdominal wall. The patient’s PaO2 was 61 mmHg. He was allergic to penillin. He was treated with six days of intravenous trimetoprim/sulfamethoxazole, clindamycin, fluconazole and levofloxacin for a suspected pneumonia in an immunocompromised host. Chest x-ray and computarized tomography of the chest showed multilobar patchy air space disease within the right upper and middle lobe, and left upper lobe. White blood cell count was found to be 10,300/mm3 cells and eosinophil count was 1,751/mm3 (17%). Bronchoscopic evaluation revealed a normal endobronchial exam with scant purulence in the right upper and middle lobe. Bronchoalveolar lavage (BAL) and transbronchial biopsies (TBB) were performed in the right upper lobe. Gram, acid fast, and methenamine silver stains showed no organisms. After one dose of high dose methylprednisolone, he was transferred to our institution secondary to progression of his dyspnea and worsening hypoxemia (PaO2 50 mmHg). TBB revealed fibrin and mucus plugs with infiltrations of eosinophils in the alveolar and interstitial compartments. BAL cytology showed an increased number of eosinophils. Bacterial, mycobacterial, fungal, and viral cultures of lavage fluid gave negative results. He was treated with intravenous methylprednisolone 70 mg once followed by a prednisone taper, with complete improvement of his hypoxemia and pulmonary infiltrates. The patient was discharged two days after admission. One month after his hospitalization, he remained asymptomatic without steroid treatment.

DISCUSSIONS:  The recent use of inhaled vancomycin therapy implicated this drug to the development of eosinophilic pneumonia. The patient had no other new medicines before the development of his symptoms. Next to interstitial pneumonitis, drug-induced eosinophilic pneumonia or PIE syndrome are the second most frequent drug-induced pulmonary disease. Patient’s medication history should always be reviewed in patients with severe hypoxemia admitted to the intensive care unit. Acute eosinophilic pneumonia should always considered in the differential diagnosis of acute respiratory distress syndrome.

CONCLUSION:  Acute eosinophilic pneumonia is a rare complication of inhaled vancomycin. This is the first case of biopsy proven acute eosinophilic pneumonia after inhaled vancomycin therapy. Before considering the inhaled delivery method of vancomycin, clinical studies should be performed to evaluate their efficacy and safety.

DISCLOSURE:  P.E. Molina, None.

Wednesday, October 27, 2004

2:00 PM - 3:30 PM

References

Kahata K, et al. Inhaled Vancomycin-Induced Allergic Reaction in Decontamination of Respiratory Tracts for Allogenic Bone Marrow Transplantation.Bone Marrow Transplant.1997Dec;20(11):1001–3.
 
Shirai M, et al. Effect of Inhaled Vancomycin Hydrochlordie on Elimination of Methicillin-Resistant Staphylococcus Aureus. Nihon Kyobu Shikkan Gakkai Zasshi.1995Nov;33(11):1233–9.
 
Camus, P. Respiratory Diseases Induced by Drugs.Eur Respir J.10(1997),pp.260–264. [CrossRef]
 

Figures

Tables

References

Kahata K, et al. Inhaled Vancomycin-Induced Allergic Reaction in Decontamination of Respiratory Tracts for Allogenic Bone Marrow Transplantation.Bone Marrow Transplant.1997Dec;20(11):1001–3.
 
Shirai M, et al. Effect of Inhaled Vancomycin Hydrochlordie on Elimination of Methicillin-Resistant Staphylococcus Aureus. Nihon Kyobu Shikkan Gakkai Zasshi.1995Nov;33(11):1233–9.
 
Camus, P. Respiratory Diseases Induced by Drugs.Eur Respir J.10(1997),pp.260–264. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543